Alert archive / Minnesota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 114, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 2, 2000, 3:06 AM CDT for Cottonwood County, Minnesota. It was in force for 39 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 2, 2000, 3:06 AM CDT (08:06 UTC)
- Expired
- Jul 2, 2000, 3:45 AM CDT
- In force
- 39 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Cottonwood County, MN
The radar
The Sioux Falls radar (KFSD), 133 km from the middle of the area, began a volume at 08:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 3:10 AM CDT | Hail 0.75 | Storden, MN | Large hail damaged crops. The amount of crop damage could not be determined, partly because there was also wind damage to crops. |
| Jul 2, 3:10 AM CDT | Thunderstorm Wind 52 E | Storden, MN | Thunderstorm winds caused tree damage, mostly downed branches. The winds also damaged screens and the paint on a house. Crop damage was suspected, but the anount of crop damage could not be determined, partly because hail falling at the same time also caused d |
| Jul 2, 3:30 AM CDT | Hail 1 | Jeffers, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.1 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1050 J/kg
- Mixed-layer CIN
- -207 J/kg
- Mixed-layer LCL
- 2046 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
860 WUUS53 KFSD 020806 SVRFSD MNC033-020845- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 306 AM CDT SUN JUL 2 2000 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COTTONWOOD COUNTY IN SOUTHWEST MINNESOTA * UNTIL 345 AM CDT * AT 306 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTH OF WESTBROOK...OR ABOUT 16 MILES EAST OF SLAYTON...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... JEFFERS AROUND 320 AM CDT DELFT AROUND 325 AM CDT WINDOM AROUND 325 AM CDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SIOUX FALLS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 8:40 PM CDT, 6 hours 26 minutes earlier.
Area forecast discussion, Jul 1, 8:40 PM CDT, 6 hours 26 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 840 PM CDT SAT JUL 1 2000 CLASSIC RIDGE RIDING TSTMS IN DKTS TO NE THIS EVE FLWG DIURNAL PATTERN WITH TSTMS STARTING OUT IN ND AND NE EARLY AND THEN FILLING IN BTWN IN SD LATER ON. MAIN ACTION SHOULD BE IN NERN SD FOR AWHILE AS NEB STUFF SHOULD WEAKEN AFT SS. HOWEVER AS STG UPR WAVE RIDES FLAT UPR RDG...CAPPING SHOULD BREAK WRN AND NRN CWA AFT MIDN AND SCT TSTMS SHOULD DVLP AS PER CURRENT FCST. THESE TSTMS SHOULD THEN MOVE ESEWD THRU AT LEAST NRN HLF CWA LATER TNGT AND A FEW COULD BECOME STG/SVR...BUT WILL NOT UPDATE FCST UNTIL THERE IS SOME MOVEMENT OF MAIN STUFF TOWARDS CWA. THUS PREV FCST HOLDING UP VERY WELL FOR NOW. .FSD...NONE RYRHOLM
In the hours before
Special weather statement, Jul 2, 12:20 AM CDT, 2 hours 46 minutes before
SDZ050-057>060-063>065-068-020700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1220 AM CDT SUN JUL 2 2000 ...THE SEVERE THUNDERSTORM WATCH FOR PARTS OF SOUTH CENTRAL AND SOUTHEAST SOUTH DAKOTA HAS BEEN CANCELLED... THUNDERSTORMS OVER SOUTH CENTRAL SOUTH DAKOTA HAVE BEEN DECREASING SINCE 1030 PM SATURDAY EVENING. THE THUNDERSTORMS REMAINING IN THIS AREA ARE NOT EXPECTED TO PRODUCE SEVERE WEATHER. SEVERE THUNDERSTORM WATCHES REMAIN IN EFFECT UNTIL 2 AM CDT FOR NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA.
Special weather statement, Jul 2, 1:15 AM CDT, 1 hour 51 minutes before
SDZ038-039-052>054-020645- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 115 AM CDT SUN JUL 2 2000 ...SEVERE THUNDERSTORM WATCH NUMBER 524 HAS BEEN CANCELLED FOR EAST CENTRAL SOUTH DAKOTA... THIS INCLUDES THE COUNTIES OF BEADLE...KINGSBURY...JERAULD... SANBORN AND MINER. SCATTERED THUNDERSTORMS WILL BE AROUND THE AREA FOR THE REST OF TONIGHT...ESPECIALLY TO THE NORTH OF THIS AREA. HOWEVER THE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE AS FAR SOUTH AS THE HURON AND DE SMET AREAS. FUHS
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 3:27 AM CDT | Severe Thunderstorm Warning | FSD | Jackson | 48 min |
| Jul 2, 3:45 AM CDT | Severe Thunderstorm Warning | FSD | Cottonwood | 30 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.